Wyoming, 2010Lightning Strike in Wyoming, July 21, 2010
July 21, 2010 · NWS RIW · 1 event in 1 county or zone
Midday thunderstorms peppered Grand Teton mountain with lightning causing 17 injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 17
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Midday thunderstorms peppered Grand Teton mountain with lightning causing 17 injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 21, 1:40 AM MST, 9 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 1:40 AM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
240 AM MDT WED JUL 21 2010
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWESTERN SWEETWATER
COUNTY...WITH ADDITIONAL STORMS ANTICIPATED TO DEVELOP OVER THE
SOUTHWESTERN PORTION OF THE STATE EARLY THIS MORNING. BROAD SWATH OF
CLOUD COVER ALSO MOVING NORTH INTO THE STATE WITH THESE SHOWERS.
CLOUD COVER WILL CONTINUE TO MOVE NORTH TODAY...WITH THE QUESTION OF
INFLUENCE ON DAYTIME TEMPERATURES BEING ONE OF THE FORECAST
CHALLENGES. IF CLOUD COVER WEAKENS EARLY ENOUGH...NORMAL HEATING MAY
PUSH TEMPERATURES ABOVE THEIR CURRENT EXPECTED VALUES. LEANED
FORECAST MORE TOWARDS A LONGER PERIOD OF CLOUD COVER...WITH
TEMPERATURES ACROSS MUCH OF THE AREA COOLING A FEW DEGREES TODAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS MUCH OF THE
AREA THIS AFTERNOON. THE THREAT FOR POTENTIALLY STRONG
THUNDERSTORMS...EVEN A FEW SEVERE STORMS...DOES EXIST FOR
NORTHEASTERN WYOMING WITH THE OPPORTUNITY FOR STRONG WIND AND
INCREASING HAIL. THE THREAT PRIMARILY INCLUDES JOHNSON COUNTY...THOUGH
OTHER PORTIONS OF EASTERN AND NORTHERN WYOMING WILL NOT BE OUT OF
POSSIBILITY FOR STRONG THUNDERSTORMS. PRECIPITABLE WATER VALUES
INCREASE DURING THE AFTERNOON HOURS...HAVE INCLUDED SOME WORDING
ABOUT HEAVY RAIN OVER JOHNSON COUNTY WHERE THE PRECIPITABLE WATERS
APPEAR HIGHEST. WITH ELEVATED PRECIPITABLE WATER VALUES FOUND OVER
MUCH OF THE AREA TODAY...INCREASED QPF AMOUNTS THROUGH THE AFTERNOON
AND EVENING HOURS WITH SHOWER ACTIVITY. STORMS ACROSS THE REMAINDER
OF THE AREA WILL HAVE THREATS OF SMALL HAIL AND GUSTY AND ERRATIC
WIND.
SHOWER ACTIVITY ACROSS THE NORTHEAST WILL CONTINUE INTO THE EVENING
AND OVERNIGHT HOURS...THOUGH THE DISTURBANCE AIDING IN STORM
DEVELOPMENT WILL MOVE EAST OF THE CWA BY EARLY THURSDAY MORNING.
ANOTHER WEAK DISTURBANCE WILL BRING SOME ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN THIRD OF THE CWA ON THURSDAY
AFTERNOON...WITH WARMER TEMPERATURES EXPECTED ACROSS THE AREA.
SHOWER ACTIVITY CONTINUES TO MOVE EAST THURSDAY NIGHT AND INTO
FRIDAY...WITH SHOWER ACTIVITY MOVING FURTHER EAST. SHOWER ACTIVITY
FINALLY EXITS THE AREA BY FRIDAY EVENING...WITH GENERALLY DRY
CONDITIONS EXPECTED OVERNIGHT.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
MONSOONAL MOISTURE IS STILL POISED TO RETURN EARLY NEXT WEEK. THE
MEDIUM RANGE PERIOD BEGINS DRY ON SATURDAY WITH ONLY A SLIGHT CHANCE
OF A THUNDERSTORM MOVING OFF THE UINTAS AND ACROSS SRN SWEETWATER
COUNTY SATURDAY AFTERNOON AND EVENING. THE EVOLUTION OF THE PATTERN
HAS SLOWED ABOUT A DAY SINCE LAST NIGHT'S MODEL RUNS WITH SUNDAY
SEEING ONLY A SMALL AMOUNT OF MAINLY OF MID TO HIGHER LEVEL MOISTURE
EDGING INTO THE SOUTH AND WEST. ISOLATED LATE DAY STORMS ARE
POSSIBLE IN THESE AREAS. THE MONSOONAL MOISTURE PLUME INCREASES
THEN EACH DAY FROM MONDAY ONWARD WITH WEDNESDAY SHOWING THE
STRONGEST SIGNATURE RIGHT NOW. PATTERN LOOKS QUITE FAVORABLE WITH
EXPECTED TROUGH ALONG THE WEST COAST AND THE UPPER HIGH OVER THE SRN
HIGH PLAINS PRODUCING A S TO SSW FLOW OVER THE AREA. THERE
UNDOUBTEDLY WILL BE A COUPLE ACTIVE THUNDERSTORM DAYS WITH THE
DETAILS STILL UNCERTAIN THIS FAR OUT. TEMPERATURES WILL LIKELY PEAK
OVER THE WEEKEND AND THEN COOL 5 TO 10 DEGREES BY MIDWEEK AS CLOUDS
AND THUNDERSTORMS INCREASE.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE REGION TODAY AND THIS EVENING.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
AREA TODAY AND LAST INTO THE EVENING HOURS. WIND GUSTS TO 40 KNOTS
WILL BE POSSIBLE NEAR STORMS. SOME STORMS MAY BE STRONG AND PRODUCE
LOCALLY RAIN...SMALL HAIL AND MVFR CONDITIONS.
&&
.FIRE WEATHER...
COOLER TEMPERATURES AND ELEVATED HUMIDITY EXPECTED ACROSS MUCH OF
THE AREA TODAY WITH MORNING CLOUD COVER LIMITING DAYTIME WARMING.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE
AREA...WITH SOME POTENTIALLY STRONG STORMS AND ASSOCIATED STRONG
WIND POSSIBLE ACROSS NORTHEASTERN WYOMING. FREQUENT
LIGHTNING...GUSTY AND ERRATIC WIND AND SMALL HAIL WILL BE POSSIBLE
WITH ALL STORM ACTIVITY THIS AFTERNOON AND EVENING. SHOWER
ACTIVITY...ESPECIALLY ACROSS THE NORTHERN THIRD OF THE FORECAST AREA
WILL LINGER THROUGH THURSDAY AFTERNOON. DRY CONDITIONS THEN MOVE IN
THURSDAY NIGHT AND INTO FRIDAY WITH WARMING TEMPERATURES AND
DECREASING DAYTIME HUMIDITY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 21, 4:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED JUL 21 2010
WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS WESTERN
AND CENTRAL WYOMING THIS AFTERNOON AND EVENING. STORMS ACROSS
EASTERN WYOMING WILL HAVE THE POTENTIAL OF CONTAINING SMALL HAIL...
GUSTY WIND AND FREQUENT LIGHTNING. SOME STORMS ACROSS
NORTHEASTERN WYOMING...INCLUDING JOHNSON COUNTY COULD BECOME SEVERE
THIS AFTERNOON WITH DAMAGING WIND...HAIL AND PERIODS OF HEAVY
RAINFALL. STORM INTENSITY WILL WEAKEN DURING THE EVENING...THOUGH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
OVER THE NORTHERN TWO THIRDS OF THE AREA THROUGH THE OVERNIGHT
HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS NORTHERN WYOMING ON THURSDAY. CHANCES OF LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL INCREASE EARLY NEXT WEEK AS MONSOONAL
MOISTURE BEGINS TO SURGE NORTHWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND HIGH WINDS THIS
AFTERNOON AND EVENING. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jul 21, 6:30 AM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
730 AM MDT WED JUL 21 2010
WYZ026-211500-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...LA BARGE...BIG PINEY...FARSON
730 AM MDT WED JUL 21 2010
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SOUTHERN SUBLETTE COUNTY THROUGH 9 AM MDT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SOUTHERN SUBLETTE COUNTY THIS MORNING THROUGH 9 AM MDT. MOST OF
THIS ACTIVITY WILL BE FROM BIG PINEY AND MARBLETON AND AREAS TO
THE SOUTH...INCLUDING FARSON. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...WIND GUSTS TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL.
SMITH
Special weather statement, Jul 21, 7:20 AM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
820 AM MDT WED JUL 21 2010
WYZ023-024-211600-
STAR VALLEY-SALT RIVER AND WYOMING RANGES-
INCLUDING THE CITIES OF...AFTON...ALPINE...THAYNE
820 AM MDT WED JUL 21 2010
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
NORTHERN LINCOLN COUNTY THROUGH 10 AM MDT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN
LINCOLN COUNTY THIS MORNING THROUGH 10 AM MDT. A CLUSTER OF
SHOWERS AND THUNDERSTORMS IN SOUTHEASTERN IDAHO WILL MOVE INTO
NORTHERN LINCOLN COUNTY AROUND 8:30 AM MDT. SHOWERS AND
THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAIN WITH UP TO ONE
INCH OF RAINFALL POSSIBLE IN STRONGER THUNDERSTORMS. WIND GUSTS TO
45 MPH...FREQUENT LIGHTNING AND SMALL HAIL WILL BE POSSIBLE IN
THUNDERSTORMS.
SMITH
Special weather statement, Jul 21, 8:31 AM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
931 AM MDT WED JUL 21 2010
WYZ012>015-023>029-211800-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE...THAYNE...
PINEDALE...LA BARGE...BIG PINEY...FARSON...KEMMERER...COKEVILLE...
ROCK SPRINGS...GREEN RIVER
931 AM MDT WED JUL 21 2010
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SOUTHWESTERN WYOMING...TETON COUNTY AND THE WIND RIVER MOUNTAINS
THROUGH 12 NOON MDT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SOUTHWESTERN WYOMING...TETON COUNTY AND THE WIND RIVER MOUNTAINS
THROUGH 12 NOON TODAY. HEAVY RAINFALL UP TO ONE INCH WILL BE
POSSIBLE IN STRONGER SHOWERS AND THUNDERSTORMS. EXPECT WIND GUSTS
UP TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THUNDERSTORMS.
SMITH
Special weather statement, Jul 21, 10:09 AM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1109 AM MDT WED JUL 21 2010
WYZ002-016-212000-
ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN-
INCLUDING THE CITY OF...DUBOIS
1109 AM MDT WED JUL 21 2010
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
THE UPPER WIND RIVER BASIN AND THE ABSAROKA MOUNTAINS THROUGH 2 PM MDT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
THE UPPER WIND RIVER BASIN AND THE ABSAROKA MOUNTAINS THROUGH 2
PM MDT. HEAVY RAINFALL UP TO ONE INCH WILL BE POSSIBLE IN STRONGER
SHOWERS AND THUNDERSTORMS. EXPECT WIND GUSTS UP TO 45
MPH...FREQUENT LIGHTNING AND ONE QUARTER TO ONE HALF INCH HAIL IN
THUNDERSTORMS.
SMITH
Local storm report, Jul 21, 10:43 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1143 AM MDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM TSTM WND DMG POINT OF ROCKS 41.68N 108.78W
07/21/2010 SWEETWATER WY EMERGENCY MNGR
SEVEN POWER POLES BLOWN DOWN AT POINT OF ROCKS.
&&
MCNEELLightning, Teton
- When
- July 21, 10:55 AM MST to 11:05 AM MST
- Where
- Teton County, 5.17 mi W of Jenny Lake
- Deaths
- 0 direct, 1 indirect
- Injuries
- 17 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 43.741, -110.802
Lightning struck Grand Teton mountain in Grand Teton National Park injuring 17 climbers that were among three separate private climbing parties. One of the injured ultimately fell 2,000 feet to his death as an indirect result of the lightning strike. The climbers were all above 13,000 feet MSL when the lightning storm hit about 1100MST. Helicopters ferried National Park Service rangers to the famed mountain to rescue the injured climbers and search for the body of the deceased. Moderate to severe injuries, ranging from burns to numbness, were suffered by the surviving climbers. The rescue involved the efforts of 83 people.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Teton | 2010-07-21 | 21 | Male | Outside/Open Areas | Indirect |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
- Hail and Damaging Winds in New York, July 21, 2010$260,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235773.